Florida, 2011

Hail and Damaging Winds in Florida, June 15, 2011

June 15, 2011 · NWS TBW · 10 events in 5 counties and zones

Afternoon thunderstorms developed along seabreeze and outflow boundaries across the area. The storms contained large hail and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Afternoon thunderstorms developed along seabreeze and outflow boundaries across the area. The storms contained large hail and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 15, 9:37 AM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 15, 9:37 AM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1037 AM EDT WED JUN 15 2011

CORRECTED TO ADD CLIMATE INFORMATION IN DISCUSSION PORTION

.DISCUSSION...
A TROUGH IN PLACE ACROSS NORTHERN FLORIDA AND HIGH PRESSURE OVER
THE GULF OF MEXICO IS KEEPING MODERATE WESTERLY WINDS IN PLACE AND
GUSTY ALONG THE COAST. OVERNIGHT LOWS REACHED RECORD HIGH MINIMUMS
AT TAMPA INTERNATIONAL...SARASOTA-BRADENTON INTERNATIONAL...AND
SAINT PETERSBURG-ALBERT WHITTED. SEE BELOW FOR DETAILS. CURRENT
FORECAST IS ON TRACK WITH ISOLATED COASTAL TO SCATTERED INLAND
MAINLY AFTERNOON THUNDERSTORMS POSSIBLE. HIGHS THIS AFTERNOON WILL
BE IN THE UPPER 80S TO LOWER 90S COASTAL TO THE MID-UPPER 90S
INLAND. AFTERNOON HEAT INDICES WILL BE GENERALLY 100-105. NO
UPDATES PLANNED.

SITE: MIN TEMP OBSERVED - PREVIOUS RECORD (*LAST OCCURRENCE)
TPA: 83 - 81 IN 1998
SRQ: 81 - 78 IN 2010*
SPG: 82 - 81 IN 1998

&&

.AVIATION...
LOCAL MVFR CEILINGS IMPACTING THE TERMINALS EARLY THIS MORNING
WILL SCATTERED OUT BY MID MORNING WITH MAINLY VFR CONDITIONS
EXPECTED THE REST OF TODAY. ISOLATED SHOWERS OR STORMS SHOULD
AGAIN REMAIN TO THE EAST OF THE TERMINAL SITES FROM SARASOTA NORTH
TO TAMPA THROUGH THE AFTERNOON. THE EXCEPTION TO THIS WILL BE
ACROSS THE SOUTHERN MOST TERMINALS KFMY AND KRSW WHERE SOME
ISOLATED SHOWERS AND STORMS WILL BE POSSIBLE SO HAVE DEPICTED VCSH
AND CB REMARKS FOR BOTH SITES MAINLY AFTER 19Z. SURFACE WINDS WILL
BE FROM THE WEST IN THE 10 TO 15 KNOT RANGE WITH STRONG AND GUSTY
WINDS IN AND NEAR THUNDERSTORMS.

&&

.MARINE...
WINDS ARE GENERALLY 10 TO 15 KNOTS AND GUSTY ALONG THE COAST WITH
SEAS 2-3 FEET. THE CURRENT FORECAST IS ON TRACK AND HAVE NO MAJOR
CHANGES PLANNED FOR THE UPDATE.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/MARINE/FIRE WEATHER...24/COLSON
LONG TERM/AVIATION...57/MCMICHAEL
Hazardous weather outlook, Jun 15, 4:26 AM EST, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
526 AM EDT WED JUN 15 2011

FLZ039-042-043-048>052-055>057-060>062-065-152130-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
526 AM EDT WED JUN 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE LATER THIS
AFTERNOON. THE GREATEST COVERAGE WILL BE INLAND AND GENERALLY
SOUTH OF I 4. ISOLATED STRONG STORMS WILL HAVE
THE POTENTIAL TO PRODUCE BRIEF BUT STRONG WIND GUSTS...HEAVY
RAINFALL...SMALL HAIL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...THUNDERSTORM IMPACT...
AFTERNOON SEA BREEZE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE NEXT FEW AFTERNOONS. COVERAGE IS EXPECTED TO BE GREATER
INLAND WITH THE EASTWARD PROPAGATION OF THE SEA BREEZE. MAY SEE A
SEA BREEZE COLLISION NEAR POLK AND HIGHLANDS COUNTY TOMORROW AND
FRIDAY WHICH WILL INCREASE TO THE RISK OF STRONG STORMS
DEVELOPING. STORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG WIND
GUSTS...HEAVY RAINFALL...SMALL HAIL AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

BARRON

In the hours before

Special weather statement, Jun 15, 12:36 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
136 PM EDT WED JUN 15 2011

FLZ042-043-048-151815-
SUMTER-HERNANDO-CITRUS-
136 PM EDT WED JUN 15 2011

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CITRUS...NORTHERN
HERNANDO AND NORTHWESTERN SUMTER COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS
LOCATED NEAR INVERNESS...MOVING SOUTH AT 5 MPH...WILL AFFECT
INVERNESS...UNTIL 215 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS
STORM WILL PRODUCE PEA SIZE HAIL. WHEN DRIVING THROUGH HEAVY
RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES.

&&

LAT...LON 2872 8214 2866 8241 2891 8245 2895 8225
TIME...MOT...LOC 1736Z 345DEG 3KT 2884 8232

The radar

The Tampa radar (KTBW), 126 km away, was scanning. The volume nearest the first event began at 17:51 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Citrus

When
June 15, 12:53 PM EST
Where
Citrus County, Inverness
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.840, -82.350

A trained spotter reported up to quarter sized hail falling in downtown Inverness.

Hail, Citrus

When
June 15, 1:00 PM EST
Where
Citrus County, 1 mi ESE of Inverness
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
28.834, -82.335

Quarter sized hail was reported at the sheriff's office.

Hail, Sumter

When
June 15, 1:33 PM EST
Where
Sumter County, Lake Panasoffkee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.790, -82.130

A trained spotter reported hail up to the size of quarters in Lake Panasoffkee.

Hail, Polk

When
June 15, 2:45 PM EST
Where
Polk County, 0.79 mi S of Foxtown
Measured
1 in hail
Reported by
Public
Coordinates
28.139, -81.899

The public reported quarter sized hail near Highway 33 and Interstate 4.

Thunderstorm Wind, Polk

When
June 15, 2:50 PM EST
Where
Polk County, 0.76 mi NNW of Jack Browns Seaport
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
28.061, -81.753

The ASOS at Winter Haven's Gilbert Airport measured a wind gust of 55 knots or 63 mph.

Hail, Polk

When
June 15, 2:55 PM EST
Where
Polk County, Lake Alfred
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.090, -81.720

Quarter sized hail was reported in Lake Alfred.

Hail, Polk

When
June 15, 3:33 PM EST
Where
Polk County, Lakeland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
28.050, -81.960

A trained spotter reported penny sized hail and a 42 mph wind gust in Lakeland.

Hail, Levy

When
June 15, 4:03 PM EST
Where
Levy County, 4 mi WNW of Chiefland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
29.502, -82.921

A trained spotter reported nickel sized hail near Chiefland.

Thunderstorm Wind, Highlands

When
June 15, 4:55 PM EST
Where
Highlands County, 0.99 mi W of Lake Jackson
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
27.480, -81.486

The public reported trees downed on Hammock Road and County Road 635, and power poles downed along State Road 17.

Hail, Sumter

When
June 15, 7:23 PM EST
Where
Sumter County, 3.51 mi S of Lady Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
28.880, -81.960

Penny sized hail was reported south of Cherry Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314822, 314872, 314873, 314875, 314901, 314894, 315323, 315324, 315330, 315332.